Wildfire, Carson
- When
- March 23, 2:42 PM CST to 11:00 PM CST
- Where
- Carson forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The Carson County Gin Wildfire began about two to three miles west southwest of White Deer Texas in Carson County near the Carson County Gin around US Highway 60 and County Road X around 1442CST. The wildfire was caused by burning sawdust piles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Carson County Gin Wildfire began about two to three miles west southwest of White Deer Texas in Carson County near the Carson County Gin around US Highway 60 and County Road X around 1442CST. The wildfire was caused by burning sawdust piles. There were reports of one home and fifteen other structures threatened by the wildfire but were saved, however no homes or other structures were destroyed. There was one report of an injury, however no fatalities were reported. The wildfire consumed seven hundred and seventy-one acres. There were a total of seven fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The resources included a dozer strike team. The wildfire was contained around 2300CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 11:02 AM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1202 PM CDT Fri Mar 23 2018
.AVIATION...
VFR conditions are expected at the terminals throughout the valid
TAF period. The main concern will the the breezy to strong winds
today and then the wind shift with the cold front tonight.
Guerrero
&&
.PREV DISCUSSION... /Issued 633 AM CDT Fri Mar 23 2018/
AVIATION...
12Z TAF Cycle:
VFR conditions expected through the period with cirrus decreasing
this afternoon. Winds will be mostly light and variable through
the mid morning hours. Around mid to late morning, southwest winds
will range from 20 to 30 knots with the strongest winds at KDHT
where gusts may exceed 40 knots at times. A weak Pacific front
will switch winds to the northwest at 10 to 20 knots shortly after
sunset for the northern terminals and a few hours later for KAMA.
Winds should decrease to around 10 knots after 06z for most of the
area.
Ward
PREV DISCUSSION... /Issued 443 AM CDT Fri Mar 23 2018/
DISCUSSION...
Fire weather concerns will continue through Monday. Rain looks
to be possible beginning Monday night.
Shortwave trof passes today, with clearing in its wake. Strong
winds aloft expected to mix to the surface, with western sections
being the most windy today. A Wind Advisory will be in effect
this afternoon and early evening in the west. These strong winds
will lead to extremely critical fire weather conditions. Record
high temperatures are possible today as the downsloping winds
compress . A developing dryline and Pacific cold front will
progress eastward across the Panhandles today, with southwest
winds increasing with their passage. A weak polar front will
pass early this evening, shifting winds to northwest.
Post-frontal surface ridge is quickly displaced eastward on
Saturday as next lee trof develops over eastern New Mexico. This
lee trof expected to deepen and move east on Sunday, with
southwest winds increasing. Southwest winds continue on Monday
with warm conditions continuing.
Chances for precipitation begin Monday night, when thunderstorms
may develop along dryline in eastern sections, and showers may
accompany next polar cold front in the northwest. Low chances
for showers continue across parts of forecast area Tuesday and
Tuesday night. Better chances for widespread precipitation will
be Wednesday and Wednesday evening as next mid-level system
passes. Some light snow may fall Wednesday night across the
northwest half of the Combined Panhandles. Light rain showers
may linger into Thursday as trailing vorticity maximum passes.
03
Cockrell
FIRE WEATHER...
Critical fire weather conditions are expected today across the
entire combined Panhandles. Extremely critical fire weather
conditions are expected across the western one-third of the
Panhandles, where a wind advisory will be in effect through early
this evening. Winds will diminish and shift to northwest this
evening. Elevated fire weather conditions are possible for the
western one-third of the Panhandles on Saturday, as dry south
winds resume. Elevated fire weather conditions are possible for
all of the Panhandles on Sunday and Monday, with critical fire
weather conditions possible for the southwestern half of the
Combined Panhandles on Sunday, and for the western one-third on
Monday, as dry southwest winds prevail. No elevated or critical
fire weather conditions are expected Tuesday through Thursday. 03
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
Wind Advisory until 8 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Red Flag Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Wind Advisory until 8 PM CDT this evening for the following
zones: Cimarron.
&&
99/99Hazardous Weather Outlook National Weather Service Amarillo TX 405 AM CDT Fri Mar 23 2018 OKZ001>003-TXZ001>020-232130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 405 AM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical to extremely critical fire weather conditions are expected today across the entire combined Panhandles. The strongest winds are expected across the western one-third of the Panhandles, where a wind advisory will be in effect through early this evening. A Red Flag Warning will be in effect for the all of the Panhandles through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions are possible for the western Panhandles on Saturday. Elevated fire weather conditions are possible for all of the Panhandles on Sunday and Monday, with critical fire weather conditions possible for the southwestern half of the Combined Panhandles on Sunday, and for the western one-third on Monday. Thunderstorms will be possible across portions of the Panhandles Monday night. At this time, severe weather looks unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical to extremely critical fire weather conditions today, and then elevated to critical fire weather conditions on Sunday and Monday. Cockrell
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745841.